Kansas, 2009

Hail and Damaging Winds in Kansas, May 8, 2009

May 8, 2009 · NWS DDC · 19 events in 8 counties and zones

Late night thunderstorms developed as a cold front and strong upper system moved across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Late night thunderstorms developed as a cold front and strong upper system moved across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 7, 2:44 PM CST, 9 hours 26 minutes earlier.

Area forecast discussion, May 7, 2:44 PM CST, 9 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
344 PM CDT THU MAY 7 2009

.DISCUSSION...

DAYS 1-2...

NOCTURNAL SEVERE THUNDERSTORMS IN THE FIRST PERIOD (TONIGHT) IS
MAIN CONCERN IN THE FORECAST.

MID-AFTERNOON SURFACE ANALYSIS REVEALED VERY WEAK FRONT EXTENDING
FROM SOUTHEAST NEBRASKA SOUTHWEST THROUGH CENTRAL KANSAS INTO
NORTHWEST OKLAHOMA...THEN WEST THROUGH NORTHERN TEXAS PANHANDLE.
SURFACE WINDS WERE BEGINNING TO RESPOND TO LOWERING PRESSURES
ACROSS SOUTHEAST COLORADO/NORTHEAST NEW MEXICO WITH MORE OF AN
EASTERLY COMPONENT WIND. SURFACE WINDS WILL CONTINUE TO RESPOND
MORE TO THE RATON MESA LOW PRESSURE THIS EVENING...WITH THE
LEADING EDGE OF UPPER 60S TO 70 DEWPOINTS MAKING A NORTHWESTWARD
PUSH CLOSER TO DDC FA. BY 03Z...67F ISODROSOTHERM IS SHOWN BY THE
18Z NAM TO REACH CENTRAL TX PANHANDLE TO NEAR BUFFALO, OK TO
MEDICINE LODGE...AS THE SURFACE LOW IS POSITIONED NEAR BOISE CITY,
OK. THE LLJ ABOVE THE BOUNDARY LAYER WILL BE INCREASING
SUBSTANTIALLY IN THE 03-06Z TIME FRAME. SIGNIFICANT CONVERGENCE IS
EXPECTED ABOVE THE BOUNDARY LAYER ACROSS SOUTHWEST KS BY 06Z AT
THE NOSE OF THE LLJ.

THERE IS EXPECTED TO BE A RAPID DEVELOPMENT OF CONVECTION IN THE
04-06Z TIME FRAME ANYWHERE FROM SCOTT CITY TO CIMARRON TO ASHLAND
AND POINTS EAST FROM THERE. ONCE STORMS FORM...THEY WILL RAPIDLY
BECOME SEVERE AS STORMS WILL INGEST 17 TO 19C H85 DEWPOINT
AIR....WHICH WHEN THEORETICALLY LIFTED YIELDS 3300 TO 3800 J/KG
MOST-UNSTABLE CAPE. 1-3KM AGL STORM-RELATIVE HELICITY WILL RANGE
BETWEEN 300 AND 380 M2/S2 FOR ENERGY-HELICITY INDEX IN THE EXTREME
RANGE OF 6 TO 9. THESE ARE EXPLOSIVE PARAMETERS FOR SUPERCELL
THUNDERSTORMS...WHETHER THE SUPERCELLS ARE ROOTED TO THE BOUNDARY
LAYER OR NOT. MAXIMUM HAIL DIAMETER OF BASEBALL TO SOFTBALL SIZE
IS CERTAINLY POSSIBLE WITH THE STRONGEST STORMS LATE TONIGHT. HAVE
COMMUNICATED THIS INFORMATION TO LOCAL EMERGENCY MANAGEMENT AND
OTHER LOCAL CUSTOMERS REGARDING THE OVERNIGHT SUBSTANTIAL SEVERE
WEATHER THREAT. THE STORMS WILL LIKELY EVOLVE INTO ONE OR TWO
ORGANIZED CLUSTERS IN THE 09-12Z TIME FRAME AS THE EMPHASIS SHIFTS
FROM SOUTHWEST TO SOUTH-CENTRAL KANSAS. WILL CONTINUE HIGHEST POPS
ACROSS SOUTHEASTERN ZONES WITH LIKELY (60-70) POPS. ONCE
THUNDERSTORM THREAT ENDS...LOW LEVEL MOISTURE WILL CONTINUE ACROSS
THE AREA WITH DENSE FOG POSSIBLE. WILL HOLD OF ISSUANCE OF A DENSE
FOG ADVISORY FOR NOW, HOWEVER.

STRONG COLD ADVECTION AND REMNANT MOISTURE/STRATUS WILL PREVAIL
FRIDAY ACROSS THE AREA. HIGHS WILL STRUGGLE TO ESCAPE THE MID-
UPPER 60S FOR HIGHS IN AREAS WHERE STRATUS WILL HOLD TOUGH MOST OF
THE DAY. SOME LINGERING SHOWER ACTIVITY IS ALSO POSSIBLE AS THE H7
BAROCLINIC ZONE REMAINS ACROSS WESTERN KANSAS. HIGH PRESSURE WILL
CONTINUE TO BUILD INTO THE CENTRAL HIGH PLAINS FRIDAY NIGHT WITH
THE SURFACE HIGH GRIPPING MUCH OF WESTERN KANSAS DURING THE DAY
SATURDAY. LOW H85 TEMPS WILL SUPPORT HIGHS ONLY IN THE LOWER 60S
AT BEST. SOME WEAK FRONTOGENESIS ALONG THE H7 BAROCLINIC ZONE MAY
HELP KEEP OVERCAST OR BROKEN CLOUD COVER ACROSS WESTERN KANSAS
MUCH OF THE DAY.  -UMSCHEID

DAYS 3-7...

THE ADVERTISED WESTERN CONUS TROUGH FOR EARLY TO MID NEXT WEEK
IS NOT EXPECTED TO MATERIALIZE. IT NOW APPEARS THAT THERE WILL BE
A SERIES OF PROGRESSIVE SHORTWAVE TROUGHS ACROSS THE NORTHERN
PLAINS. A COOL SURFACE HIGH WILL PUSH INTO SOUTH TEXAS THIS
WEEKEND AND REMAIN THROUGH MONDAY. THIS WILL EFFECTIVELY KILL
ANY CHANCES OF HIGH-END SEVERE WEATHER SATURDAY THROUGH MONDAY.
THAT COOL AIRMASS WILL WASH OUT BY TUESDAY AS WEST TO SOUTHWEST
MID TO HIGH LEVEL FLOW AND LEE TROUGHING DEVELOP. THE GULF OF MEXICO
IS AT EQUILIBRIUM WITH DEWPOINTS FROM 75 TO 78F. THAT IS WHY
DEWPOINTS ARE IN THE 70S IN TEXAS TODAY. AS SOUTHERLY LOW LEVEL
FLOW BECOMES ESTABLISHED SOUTHWARD INTO TEXAS, THIS MOIST
AIRMASS SHOULD SURGE NORTHWARD INTO KANSAS. SO A FEW SEVERE STORMS
MAY DEVELOP ALONG THE DRYLINE BY TUESDAY AFTERNOON.

A FEW ROUNDS OF NON-SEVERE SHOWERS AND STORMS SHOULD OCCUR FROM
SATURDAY EVENING THROUGH SUNDAY AS A SHORTWAVE TROUGH INTERACTS
WITH A LOW TO MID LEVEL BAROCLINIC ZONE. TEMPERATURES SHOULD BE
FAIRLY COOL SUNDAY WITH THE CLOUD COVER AND COOL AIRMASS. SOME
RECOVERY IN TEMPS CAN BE EXPECTED BY MONDAY BEFORE THE TRUE
WARMER AND MOIST AIRMASS ARRIVES ON TUESDAY. LOWS WILL BE FAIRLY COOL
THROUGH MONDAY MORNING AND THEN CLIMB INTO THE 60S BY TUE/WED
MORNINGS AS THE GULF MOISTURE ARRIVES.

&&

.AVIATION...

AREAS OF DENSE FOG SHOULD DEVELOP AFTER 6Z AT DDC AND 7Z/8Z AT GCK
AS A VERY HUMID AIRMASS OVER OKLAHOMA MOVES UPSLOPE INTO A COOLER
AIRMASS OVER WESTERN KANSAS. THESE CONDITIONS MAY PREVAIL UNTIL 14Z.
A FEW SEVERE THUNDERSTORMS MAY EFFECT GCK/DDC AND POSSIBLY EVEN HYS
BETWEEN 06 AND 12Z AS A LOW LEVEL JET DEVELOPS OVER NORTHERN OK AND
SOUTHWEST KANSAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  71  46  66 /  50  20  20   0
GCK  56  71  45  65 /  30  10  20   0
EHA  56  76  45  64 /  20  10  30   0
LBL  58  74  46  65 /  30  10  30   0
HYS  57  70  45  66 /  40  20  10   0
P28  64  72  50  70 /  70  40  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN25/24/24
Hazardous weather outlook, May 7, 2:46 PM CST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
346 PM CDT THU MAY 7 2009

KSZ030-031-043>046-061>066-074>081-084>090-081145-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
346 PM CDT THU MAY 7 2009 /246 PM MDT THU MAY 7 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 11 PM AND 1 AM CDT
JUST ABOUT ANYWHERE IN SOUTHWEST AND CENTRAL KANSAS. THESE STORMS
WILL CONTAIN VERY LARGE HAIL TO THE SIZE OF BASEBALLS AND POSSIBLY EVEN
DAMAGING STRAIGHT-LINE WINDS. IN FAR WESTERN KANSAS...THE BEST CHANCE
OF SEVERE STORMS IS FROM 1 AM TO 4 AM CDT. FURTHER EAST INCLUDING
DODGE CITY...NESS CITY AND PRATT...THE CHANCES FOR SEVERE STORMS
WILL CONTINUE THROUGH 8 AM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE SATURDAY EVENING THROUGH
SUNDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS WILL BE NEEDED AFTER 11 PM TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The radar

The Goodland radar (KGLD), 141 km away, was scanning. The volume nearest the first event began at 06:08 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 8 hail. Local standard time, as filed.

Hail, Trego

When
May 8, 12:10 AM CST
Where
Trego County, 0.69 mi N of Collyer
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.040, -100.120

Hail, Trego

When
May 8, 12:10 AM CST
Where
Trego County, 0.88 mi NE of Trego Center
Measured
1 in hail
Reported by
Public
Coordinates
38.890, -99.890

Hail, Scott

When
May 8, 12:30 AM CST
Where
Scott County, 5.3 mi NNW of Scott City
Measured
1 in hail
Reported by
Public
Coordinates
38.550, -100.940

Hail, Scott

When
May 8, 12:30 AM CST
Where
Scott County, 4.18 mi N of Scott City
Measured
0.88 in hail
Reported by
Public
Coordinates
38.540, -100.910

There were also 50 mph winds associated with the hail.

Hail, Scott

When
May 8, 12:42 AM CST
Where
Scott County, 0.54 mi W of Scott City
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.480, -100.910

Thunderstorm Wind, Pawnee

When
May 8, 1:05 AM CST
Where
Pawnee County, 2.64 mi SE of Garfield
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.050, -99.220

Tree branches of 3 inches in diameter were broken by the high wind. Also, 3/4 inch diameter hail fell with the wind.

Thunderstorm Wind, Pawnee

When
May 8, 1:05 AM CST
Where
Pawnee County, 2.64 mi SE of Garfield
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.050, -99.220

Tree branches of 3 inches in diameter were broken by the high wind. Also, 3/4 inch diameter hail fell with the wind.

Hail, Pawnee

When
May 8, 1:05 AM CST
Where
Pawnee County, 2.64 mi SE of Garfield
Measured
0.75 in hail
Reported by
Public
Coordinates
38.050, -99.220

Estimated winds of 65 mph accompanied the hail.

Thunderstorm Wind, Finney

When
May 8, 1:10 AM CST
Where
Finney County, 3.82 mi SSW of Friend
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.220, -100.950

Thunderstorm Wind, Finney

When
May 8, 1:23 AM CST
Where
Finney County, 6.42 mi SSE of Tennis
Measured
58 kt (67 mph) estimated gust
Reported by
Public
Coordinates
38.090, -100.860

The wind gust was measured by a Davis Instrument.

Thunderstorm Wind, Finney

When
May 8, 1:28 AM CST
Where
Finney County, 2.82 mi N of Garden City
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
38.010, -100.860

This high wind was measured by a hand held instrument.

Hail, Pawnee

When
May 8, 1:30 AM CST
Where
Pawnee County, 3.42 mi NE of Sanford
Measured
0.88 in hail
Reported by
Public
Coordinates
38.210, -99.270

Thunderstorm Wind, Pawnee

When
May 8, 1:30 AM CST
Where
Pawnee County, 3.42 mi NE of Sanford
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.210, -99.270

There was also damage to young alfalfa plants.

Thunderstorm Wind, Gray

When
May 8, 2:00 AM CST
Where
Gray County, Ingalls
Measured
51 kt (59 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.830, -100.450

The high wind gust was measured by the KSN Weather Lab at the Ingalls Grade School.

Hail, Pawnee

When
May 8, 2:03 AM CST
Where
Pawnee County, 2.8 mi ENE of Frizell
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.180, -99.170

Thunderstorm Wind, Pawnee

When
May 8, 2:10 AM CST
Where
Pawnee County, 5.55 mi S of Garfield
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.000, -99.240

A one diameter tree branch was broken at this location. Also pea sized hail accompanied the high wind.

Thunderstorm Wind, Ford

When
May 8, 2:45 AM CST
Where
Ford County, 1.78 mi ESE of Bloom
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.470, -99.870

This wind was estimated by the resident at this location.

Thunderstorm Wind, Clark

When
May 8, 2:50 AM CST
Where
Clark County, 4.08 mi ENE of Minneola
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
37.450, -99.900

Six inch diameter tree branches were broken by the high wind.

Thunderstorm Wind, Pratt

When
May 8, 3:20 AM CST to 3:30 AM CST
Where
Pratt County, 2.59 mi WNW of Coats
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.540, -98.870

This high wind was estimated by a trained spotter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 176402, 176403, 176399, 176401, 176398, 176394, 176396, 176405, 176385, 176386, 176387, 176391, 176392, 176389, 176390, 176393, 176388, 176384, 176397.